Maryland, 2003

Lightning Strike in Maryland, July 18, 2003

July 18, 2003 · NWS PHI · 1 event in 1 county or zone

An Air Travel Guard was struck and injured by lightning in Trappe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An Air Travel Guard was struck and injured by lightning in Trappe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT FRI JUL 18 2003

A COLD FRONT OVER NW PA WILL DROP SE THROUGH THE FCST AREA TNGT.
SHWRS/TSTMS WITH AND AHEAD OF THE FRONT CONT TO DVLP. TIMING OF THE
PCPN WILL BE WITH THE FRONT AND WORDED AS THIS EVENING NORTH BUT ALL
NIGHT. POPS LIKELY NORTH WHERE PCPN CONTS TO DVLP BUT CHC S DUE TO
LATER FRONTAL PASSAGE AND WEAKER DYNAMICS.

THEN DRY AIR TAKES OVER WITH HIGH PRES FOR THE WEEKEND.

THEN IN THE LONG RANGE THERE IS THE CHC OF SHWERS AND TSTMS MAINLY
AFTN/EVENING INTO MIDWEEK AS SW FLOW DVLPS ALFT WITH SHORT WAVES
EMBEDDED WITHIN THE MOIST FLOW.

FCSTID =    9
MPO   60  76  57  78 /  60  10   0   0
ABE   64  82  61  84 /  60  10   0   0
RDG   64  82  61  84 /  60  10   0   0
PHL   70  85  67  87 /  50  10   0   0
12N   60  79  57  81 /  60  10   0   0
SMQ   66  83  63  85 /  50  10   0   0
TTN   68  85  65  87 /  50  10   0   0
MIV   66  85  63  87 /  50  10  10   0
ACY   70  81  68  82 /  50  10  10   0
ILG   68  85  65  87 /  50  10   0   0
DOV   68  85  65  86 /  50  10  10   0
GED   68  85  65  87 /  50  20  10   0
ESN   68  85  65  87 /  50  20  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

RNS
Hazardous weather outlook, Jul 18, 4:15 AM EST, 12 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY, MAINLY THIS
AFTERNOON AND THIS EVENING.  THE PRIMARY THREAT IS STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Talbot

When
July 18, 4:30 PM EST
Where
Talbot County, Trappe
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333017.